Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Omaha, NE

May 28, 2019Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 28, 2019, 4:21 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2019, 4:21 PM CDT (21:21 UTC)
Expired
May 28, 2019, 8:15 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-237 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:30 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 28, 12:30 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1230 PM CDT Tue May 28 2019

.UPDATE...
Issued at 1227 PM CDT Tue May 28 2019

Moderate risk of severe storms for southeast NE and southwest IA.
Storms moving through southeast NE remain well north of the warm
front and would have a small hail threat, but would not be the
main show. Expecting stronger, and possibly tornadic storms to
develop AFTER 230 pm through this evening, initially in southeast
NE, and then moving into southwest IA. Farther north, storms
remain well north of the warm front through the evening with
mainly a hail threat, but with gusty winds too.

UPDATE Issued at 637 AM CDT Tue May 28 2019

Have allowed Severe Thunderstorm Watch to expire at 6 AM. Last of
severe storms has just moved out of Page County Iowa, however more
showers and thunderstorms will affect most of eastern Nebraska and
southwest Iowa for a few more hours this morning.

&&

.SHORT TERM...(Today through Thursday)
Issued at 319 AM CDT Tue May 28 2019

Risk of severe thunderstorms and flooding through tonight is the
primary forecast concern.

Upper low pushing into western Colorado early this morning is
forecast to drift into western Nebraska by Wednesday morning, then
gradually fill through Thursday but maintaining mid level weakness
across much of our region. Thus the threat of thunderstorms will
remain in the forecast through at least then.

The best setup for strong to severe storms will come this afternoon
and evening as strong mid level wind fields ahead of approaching
system overspread the Plains. Surface low is forecast to move
through western Kansas toward south central Nebraska by this
evening, pulling effective warm frontal boundary into southeast
Nebraska. Very unstable airmass will reside south of this boundary,
with 2500 J/kg SBCAPE likely. Southwesterly bulk shear vectors are
expected to cut surface front at a steep angle with a magnitude 40-
50kt, suggesting discrete storm mode and attendant risk for large
hail, damaging winds and isolated tornadoes.  Elevated convection
north of the front will still be capable of large hail and damaging
winds.

This morning's activity will continue to pose a wind and isolated
hail risk and waves of storms across the state march east. However
more likely is the rainfall of an inch or two that could accumulate
before this activity weakens later this morning.

Various convection-allowing model solutions blow up initial
afternoon convection just after 18Z in southeast Nebraska, expanding
north and east across eastern Nebraska and southwest Iowa by 21Z.
Then an increasing low level jet with approach of surface low will
continue threat for storms well into the evening before lifting
northeast. These additional rounds of storms will focus on far
eastern Nebraska and southwest Iowa. The combination of morning
rains, afternoon rounds of storms, and very wet antecedent soil
conditions in these areas suggest a heightened flash flood risk as
any additional rain will runoff very quickly. Thus have issued a
flash flood watch from the Omaha Metro south and east through
southeast Nebraska and southwest Iowa.

With upper low remaining over our area through Thursday, will have to
maintain at least small shower and thunder chance. Otherwise
somewhat cool-ish temps in the 60s to 70s should rule through
Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 319 AM CDT Tue May 28 2019

A relative lull in the convective action we've see over the past
couple of weeks will continue from late this week into early next
week. Upper low/trough in the Plains is forecast to rotate southeast
as northwest mid level flow overspreads our region through the
weekend. While occasional ripples in that flow may spark some
convection from time to time, the widespread severe of late is not
expected. However a deepening low off the California coast will
eventually move inland and may ramp up severe chances in the Plains
later next week. But before then, the Friday through Monday period
should be relatively quiet with temperatures a few degrees either
side of 80 each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue May 28 2019

MVFR ceilings at most locations, eventually transitioning to IFR
through the period. Scattered showers in the vicinity at KLNK/KOMA
initially, and while a rumble of thunder could affect KLNK 18-19z,
thunder likely not to impact the TAF sites until 01-02z, and
lingering through 04-08z. East northeast winds eventually becoming
northerly through time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ052-053-067-
     068-090>093.

IA...Flash Flood Watch through Wednesday morning for IAZ069-079-080-
     090-091.

&&

UPDATE...DeWald
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DeWald
Hazardous weather outlook, May 28, 11:55 AM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1155 AM CDT Tue May 28 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1155 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and evening,
especially in southeast Nebraska and southwest Iowa.
Thunderstorms developing in north central Kansas are forecast
cross into southeast Nebraska by around 2 pm, then continue moving
northeast into southwest Iowa by around 3 to 4 pm. These storms
are capable are large hail and damaging winds, along with
tornadoes. The greatest threat is along and south of a line from
Beatrice to Nebraska City in Nebraska, to Red Oak Iowa.

After these storms develop, additional strong thunderstorms could
develop between 4 and 7 pm south of Interstate 80. Some of the
storms could still produce a tornado across southeast Nebraska
this evening. Farther north, elevated storms could produce large
hail and gusty winds through the remainder of the evening.

Also, additional heavy rain is likely from storms through
tonight. The heaviest rain is forecast again, south of Interstate
80 across southeast Nebraska and southwest Iowa, where an
additional 1 to 3 inches of rain could occur. Thus, a flash flood
watch is in effect for that area.

In addition to the risk of flash flooding, river and creek
flooding will continue in southeast Nebraska and southwest Iowa,
including the Missouri River from Blair downstream to past Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate river flooding will continue along the Missouri
River from Blair south to Rulo. Other small rivers and streams
will continue to run high mainly in southeast Nebraska and
southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed along and south of Interstate
80 on this afternoon and evening.

DeWald

In the hours before

Local storm report, May 28, 10:34 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1034 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     FLOOD            2 WSW WAHOO             41.21N 96.66W
05/28/2019                   SAUNDERS           NE   PUBLIC

            WATER IS OVER HIGHWAY 92 WEST OF WAHOO.

&&

PEARSON
Local storm report, May 28, 11:48 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     TSTM WND GST     2 NE ASHLAND            41.06N 96.35W
05/28/2019  M84 MPH          SAUNDERS           NE   TRAINED SPOTTER

            MEASURED BY PERSONAL WEATHER STATION. LARGE
            COTTONWOOD TREES DOWNED AND SOME ROOF DAMAGE
            IN THE SANDY PT. AREA.

&&

ZAPOTOCNY
Local storm report, May 28, 1:37 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
137 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND GST     3 SSW ASHLAND           41.00N 96.40W
05/28/2019  E75 MPH          CASS               NE   PUBLIC

            DAMAGE TO OUTBUILDINGS. DELAYED REPORT.

&&

ZAPOTOCNY
Local storm report, May 28, 2:02 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             2 SE BOYS TOWN          41.24N 96.10W
05/28/2019  E1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            HAIL PEA TO QUARTER SIZE, DRIFTS UP TO 2
            FEET DEEP COVERING ROADS.

0440 AM     FLASH FLOOD      2 SE BOYS TOWN          41.24N 96.10W
05/28/2019                   DOUGLAS            NE   TRAINED SPOTTER

            2.5 INCHES OF RAIN. ROAD CLOSED. NEARBY
            BASEMENTS FLOODED.

&&
Local storm report, May 28, 3:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 ESE FALLS CITY        40.06N 95.56W
05/28/2019  E1.00 INCH       RICHARDSON         NE   PUBLIC

            1.20 OF RAIN ALSO.

&&

DEWALD
Local storm report, May 28, 4:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            1 WSW LINCOLN           40.81N 96.71W
05/28/2019                   LANCASTER          NE   LAW ENFORCEMENT

            SEVERAL ROADS STILL IMPACTED IN LINCOLN WITH
            HIGH WATER FROM THIS MORNING.

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:10 PM CDTRiver Flood WarningOAXSaline7 days
May 27, 8:10 PM CDTRiver Flood WarningOAXSeward58 hr
May 27, 9:00 PM CDTRiver Flood WarningOAXPierce12 hr
May 27, 9:00 PM CDTRiver Flood WarningOAXSeward68 hr
May 27, 10:55 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe35 min
May 27, 11:18 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson42 min
May 27, 11:30 PM CDTSevere Thunderstorm WarningOAXSaline, Seward45 min
May 27, 11:43 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline47 min
May 27, 11:48 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline42 min
May 28, 12:22 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline38 min
May 28, 12:56 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe, Pawnee49 min
May 28, 1:01 AM CDTTornado WarningOAXGage, Johnson17 min
May 28, 1:16 AM CDTSevere Thunderstorm WarningOAXBoone44 min
May 28, 1:22 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe38 min
May 28, 1:56 AM CDTSevere Thunderstorm WarningOAXBoone, Platte34 min
May 28, 3:18 AM CDTFlash Flood WatchOAXCass, Douglas, Johnson, Nemaha, Otoe, Pawnee and 2 more24 hr
May 28, 3:30 AM CDTSevere Thunderstorm WarningOAXSaline, Seward30 min
May 28, 3:36 AM CDTSevere Thunderstorm WarningOAXButler, Cass, Lancaster, Saunders24 min
May 28, 3:51 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Sarpy, Saunders39 min
May 28, 4:17 AM CDTFlash Flood WarningOAXDouglas, Sarpy, Saunders, Washington3 hr
May 28, 4:23 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy37 min
May 28, 5:10 AM CDTFlash Flood WarningOAXLancaster3 hr
May 28, 5:29 AM CDTSevere Thunderstorm WarningOAXCass, Otoe31 min
May 28, 6:06 AM CDTRiver Flood WarningOAXSaline4 days
May 28, 6:06 AM CDTRiver Flood WarningOAXJefferson4 days
May 28, 6:31 AM CDTRiver Flood WarningOAXDouglas, Sarpy16 days
May 28, 7:07 AM CDTAreal Flood WarningOAXCass, Douglas, Sarpy, Saunders5 hr
May 28, 7:19 AM CDTAreal Flood WarningOAXButler, Gage, Jefferson, Lancaster, Saline, Saunders and 1 more11 hr
May 28, 8:14 AM CDTRiver Flood WarningOAXLancaster24 hr
May 28, 8:14 AM CDTRiver Flood WarningOAXCass33 hr
May 28, 8:21 AM CDTRiver Flood WarningOAXSaunders13 hr
May 28, 8:21 AM CDTRiver Flood WarningOAXSaunders19 hr
May 28, 9:01 AM CDTRiver Flood WarningOAXGage21 days
May 28, 9:01 AM CDTRiver Flood WarningOAXNemaha50 hr
May 28, 9:01 AM CDTRiver Flood WarningOAXCass37 hr
May 28, 1:44 PM CDTRiver Flood WarningOAXButler, Polk, Seward3 days
May 28, 2:10 PM CDTRiver Flood WarningOAXCass, Sarpy49 hr
May 28, 2:10 PM CDTRiver Flood WarningOAXSaunders24 hr
May 28, 2:58 PM CDTSevere Thunderstorm WarningOAXRichardson47 min
May 28, 3:26 PM CDTFlash Flood WarningOAXRichardson4 hr
May 28, 3:43 PM CDTSevere Thunderstorm WarningOAXRichardson32 min
May 28, 6:52 PM CDTRiver Flood WarningOAXRichardson31 hr
May 28, 4:55 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie, Shelby17 min
May 28, 5:53 AM CDTSevere Thunderstorm WarningOAXFremont, Montgomery, Page52 min
May 28, 9:20 AM CDTRiver Flood WarningOAXFremont50 hr
May 28, 9:20 AM CDTRiver Flood WarningOAXFremont62 hr
May 28, 9:20 AM CDTRiver Flood WarningOAXMontgomery68 hr
May 28, 1:43 PM CDTRiver Flood WarningOAXPottawattamie44 hr
May 28, 1:43 PM CDTRiver Flood WarningOAXPage35 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.